Many American men take them, but heart and psychological issues can occur, agency says
WEDNESDAY, Oct. 26, 2016 (HealthDay News) — Supplemental testosterone and related anabolic-androgenic steroids (AAS) can cause heart attacks, personality changes, and infertility, and are easily abused, the U.S. Food and Drug Administration warns, adding that labeling on all prescription testosterone products will be revised.
Millions of American men currently use testosterone pills, gels, or injections in hopes of boosting their physical health or libido. AAS are legally prescribed to treat conditions such as delayed puberty and diseases that cause muscle loss, such as cancer or AIDS. But “testosterone and other AAS are abused by adults and adolescents, including athletes and body builders,” according to an FDA safety alert.
“Abuse of testosterone, usually at doses higher than those typically prescribed and usually in conjunction with other AAS, is associated with serious safety risks affecting the heart, brain, liver, mental health, and endocrine system,” the agency added.
According to the agency, “reported serious adverse outcomes include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity, and male infertility. Individuals abusing high doses of testosterone have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido, and insomnia.”
Copyright © 2016 HealthDay. All rights reserved.